Cannabidiol Elevates Mechanistic Target of Rapamycin Inhibitor Levels in Patients With Tuberous Sclerosis Complex.

Spread the love

BACKGROUND:

The mechanistic target of rapamycin inhibitors everolimus and sirolimus have activity against multiple manifestations of tuberous sclerosis complex and are approved to treat astrocytomas, angiomyolipomas, lymphangioleiomyomatosis, and epilepsy. Cannabidiol is a novel antiepileptic medication. There is lack of information regarding drug-drug interactions between mechanistic target of rapamycin inhibitors and cannabidiol in clinical practice.

METHODS:

We reviewed patients with tuberous sclerosis complex who were treated with a mechanistic target of rapamycin inhibitor (everolimus, sirolimus) and cannabidiol. Clinical information, mechanistic target of rapamycin inhibitor and cannabidiol dosing, concomitant antiepileptic drugs, as well as laboratory and adverse events were reviewed before and after initiation of cannabidiol.

RESULTS:

A total of 25 patients were treated with cannabidiol and a mechanistic target of rapamycin inhibitor (18 everolimus, seven sirolimus). All mechanistic target of rapamycin inhibitor levels were drawn as troughs. Levels were significantly higher in 76% patients after cannabidiol treatment (P = 0.0003). Median change from baseline was +9.8 ng/mL for everolimus and +5.1 ng/mL for sirolimus. Adverse events occurred in 40%, with diarrhea being the most frequent adverse event occurring in three patients. No severe adverse events occurred during the treatment period.

CONCLUSIONS:

Cannabidiol resulted in increased serum levels of everolimus and/or sirolimus. Some patients experienced doubling or tripling of their mechanistic target of rapamycin inhibitor trough following the addition of cannabidiol. In some cases, this resulted in clinical toxicity, as well as laboratory abnormalities. Awareness of this interaction can lead clinicians to evaluate serum levels and other safety laboratory studies more closely, and thereby avoid potentially significant adverse effects. In patients known to be prone to mechanistic target of rapamycin inhibitor toxicity, preemptive reduction in dose may be warranted upon initiation of cannabidiol.

error: Content is protected !!
%d blogueurs aiment cette page :